ADHD Stimulant Nearly Kills Child

 

As mentioned in the subject line, this is a personal account of a negative effect of a psychiatric drug on a patient in an Emergency Room in the U.S.  where I work as an R.N.  My hope and prayer is that this dramatic look at a negative effect of this drug will help you understand that the risks of these drugs outweigh the benefits.
    I was working day shift in the ER.  We were rather slow in the Pediatric dept. of the E.R. where I was assigned for the day, so I took the opportunity to leave the dept. and go to another area to help a nurse draw blood from a patient described as a “difficult stick”.  The experienced R.N. who was in the Peds (pronounced peeds) dept. called me over our walkie-talkie like communication piece,  “I need you back over here now,” she said in a firm, serious tone.  I asked a co-worker to send the blood for me and headed back to the Peds dept. about a 30 second walk.  As I entered the area, I saw a young white boy (prepubescent) being wheeled on a stretcher from a regular room, to the “trauma” or “code” pediatric room, where more emergency equipment is located.  Our ER tech had the ambu bag over his mouth administering oxygen to him.  The boy became unconscious just as he was being wheeled next door, and became very pale with blue lips.  These are signs of lack of blood flow, so as other co-workers began to join us, he was placed on a heart monitor, and I briefly attempted to find a pulse.  The monitor showed ventricular tachycardia, and I could not find a pulse, so I began CPR with chest compressions.  Defibrillation pads were placed on the boy, and the defibrillator was charged to 50 joules in preparation for electronic defibrillation of the heart.  His stunned parents were left outside of the room as we concentrated on their son.  The Doctor hit charge on the monitor, and there was the sustained, high pitched ‘woo’ sound indicating the machine was charging.  He called “clear”, and I stopped the compressions and we all stepped back.  The boy was shocked and his body jerked upward.  I could see on the monitor that his Ventricular Tachycardia had broken, and a more normal looking beat appeared as I immediately moved in to resume compressions.  The boy immediately “pinked up” (his color returned to his face neck and entire body).  He experienced what is known as ROSC (return of spontaneous circulation).  We stopped compressions and checked the monitor.  It was normal.  He began moving his head slightly as well.  Over the next few minutes, he remained in a normal rhythm on the heart monitor, only slightly fast, and had a normal blood pressure.  He had responded well to being defibrillated.  The Ventricular Tachycardia (V-Tach) which looks like thin tall mountain peaks on the monitor was gone for now.  Those thin, continuous mountain peaks indicate that there is a serious malfunction of the heart electrical system, which is usually, but not always, accompanied by pulselessness.  This young boy had the more lethal variety of V-tach which does not produce a pulse and therefore quickly results in brain and organ death.  The electrical shock in defibrillation stops the whole electrical system briefly in hopes that when the electricity “comes back on”, it will start and go through the normal pathways again, causing normal beating which produces a pulse.
    As I carefully examined this young man we had just brought back from the brink of death (by the grace of God), I noticed that he was only moaning and not making any purposeful eye contact.  We brought his parents back in and they hovered over him stroking his head and trying to console him.  They were in a state of shock, fear and confusion asking for answers, that for the most part we could not give, at least not yet.  We listened to his lungs, which were clear, and his oxygenation was normal with the supplemental oxygen we were giving him. He was breathing on his own without any difficulty.  However, 15 minutes later he was still moaning and occasionally thrashing on the bed and not speaking coherently.  His eyes were rolling around aimlessly.  At one point he was coherent enough to communicate to his mother that he could not see anything.  “Oh dear God” I thought to myself, “was he deprived of oxygen to his brain to an extent that he has suffered brain damage”.  This tall thin 11 year old boy reminded me of my tall, thin 12 year old son.  They informed us that he recently had a growth spurt.  The Nurse who received the patient had informed me that he was speaking normally on arrival, and that he had had a couple of unconscious episodes at home and was discovered by his mother sweating and ‘passed out’ on the couch.  She had called 911, but he had awakened on his own (probably a self-limiting episode of this cardiac abnormal rhythm, i.e. the grace of God that it was self-limiting).  The Children’s Hospital in the nearby major city was called, and they prepared to send the Helicopter up to us which is about a 15 minute flight. However getting everyone (Pilot/ Dr./ Nurse/ Paramedic) on the helicopter took longer.  At least 5 of us staff members stayed at his bedside riveted with concern for this child.  More frequent PVC’s began to occur on the heart monitor, and then short runs of V-tach also occured.  This all indicated potential trouble.  We called the Doctor in the room just in time for a sustained V tach to appear.  The boy’s body went limp and lifeless again, and I again performed chest compressions until the defibrillator was charged and discharged.  He again responded well to 1 shock at 50 joules.  We tried an emergency anti-arrythmic drug called Amiodarone, at an appropriate dose for a child, but he again for a third time went into this lethal dysrhythmia.  Thankfully for a third time, he was shocked back to life.  We tried another drug called Lidocaine which is an older drug for this type of problem, and it may have helped stave off any further episodes until the team arrived from the Childrens Hospital.  Also thankfully the boys vision returned after about 45 minutes, and he left to go on the helicopter speaking normally to his mother.  During the wait for the Childrens Hospital team we performed an echocardiogram which is an ultrasound that shows general size and function of the heart.  His was perfectly normal, which ruled out a possible cause like cardiomyopathy (enlarged heart), or valve disease, which could potentially cause these types of lethal dysrhythmias.
    This was one of the top five intense moments I have had in 20 years of nursing.  Every “code” is intense, but caring for children in life-threatening situations is the most intense for me, and most nurses.  While we were caring for this child, we sought to determine the cause of this problem.  Was he dehydrated? No.  Did he have any heart defects?  No.   Any other serious medical problems?  No.  Could he have ingested any drugs?  No….. except he did take one drug prescribed for his ADHD.  The drug is a Central Nervous System stimulant that has been known to cause sudden cardiac death.  There is a warning from the FDA about the increased risk of death if you have a known heart problem.  I mentioned to our staff Pyschiatrist later about this case and his use of that particular stimulant.  He said, “that is probably what did it”(he is exceptionally candid about the negative effects of these drugs on kids).   Although our ER Doctor was in some denial about this as a possible cause.  I did mention to the mother that this drug could cause this problem, so hopefully he will not be put back on it.  She voluntarily suggested that not taking it would be best for him.  I talked to our ER Pharmacist about the incident, and he agreed it was probably the CNS Stimulant which caused the problem, and the data source he checked confirmed that this drug causes these lethal heart dysrhythmias.  These drugs are amphetamines, or derrivatives of them, commonly known on the street as Speed.  However he said that since we did not administer the drug, that we were not the appropriate ones to fill out a medication adverse reaction report.  He suggested that I go online and file the report at FDA medwatch, which I did under the section of health care provider.  At the end of the submission a pop-up appears stating that my report “has been submitted to a data base”.  Not very reassuring.  There was also an option as to whether or not I wanted to be contacted by the manufacturer, and by choosing ‘no’, I might be impeding their ability to monitor possible adverse reactions.  This reminded me of the practice of the FDA of relying on drug companies themselves to monitor and report adverse reactions of their drugs.  I wonder what effect self-reporting of adverse reactions might have on sales? “It might kill your son, but we think its a really great drug, assuming he doesn’t die of course.”  That does not seem to be a wise or effective practice of the FDA to say the very least!
 How many times has something like this occurred, and it has not been reported?  Many times I’m sure.  What a shame and ironic tragedy, to be killed by your Doctor.   God help us.